Arkansas, 2015

Flash Flood in Arkansas, December 25, 2015

December 25, 2015 · NWS SHV · 1 event in 1 county or zone

Showers and thunderstorms continued to train southwest to northeast along a nearly stationary frontal boundary that extended from Northeast Texas into Northwest Louisiana and Southwest Arkansas. These storms produced locally heavy rainfall across portions of Southwest Arkansas in Union County where flash flooding was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms continued to train southwest to northeast along a nearly stationary frontal boundary that extended from Northeast Texas into Northwest Louisiana and Southwest Arkansas. These storms produced locally heavy rainfall across portions of Southwest Arkansas in Union County where flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 5:07 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 25, 5:07 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 AM CST FRI DEC 25 2015

.DISCUSSION...
WAVY COLD FRONT DRAPED OVER THE ARKLATEX FROM NEAR LUFKIN...TO
NEAR SHREVEPORT...TO NEAR EL DORADO WITH A NW WIND. THE SFC WINDS
ARE LIGHT N/NW OVER SE OK/SW AR/NE TX WITH A 10 TO 13 DEGREE
SPREAD EDGING INTO LONGVIEW NOW. ELSEWHERE LIGHT TO PATCHY DENSE
FOG IS HERE AND THERE WITH UPPER 60 AND LOW 70 DEW POINTS. RADAR
IS SHOWING MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY RIGHT
ALONG THE BOUNDARY. ALOFT...AN UPPER SHORT WAVE IS SEEN ON THE
WATER VAPOR WITH A KNIFE LIKE DRY SLOT INTO ST LOUIS...AND BACK
ACROSS TEXARKANA...TO AUSTIN TX. THE MID LEVEL DRIER AIR WILL HELP
TO KEEP PRECIP TRENDING ACROSS OUR EAST.

THERE IS LITTLE CHANGE AS THE OLD FRONT HOLDS NEARLY STATIONARY
UNTIL TOMORROW WHEN A MUCH DEEPER STORM...NOW OVER THE FOUR
CORNERS...EDGES OUT IN OVER THE PLAINS. THIS WILL KICK OUR
SOUTHERLY WINDS IN GEAR AND PUSH THE WARM FRONT QUICKLY TO THE
NORTH ALONG THE I-30 CORRIDOR. MOST OF THE RAIN WILL REDEVELOP ON
THE NEW APPROACHING COLD FRONT AS IT SLOWLY WORKS SOUTHEASTWARD
OVER THE FOUR STATE AREA OVER THE NEXT FEW DAYS. THE SPC HAS US IN
AND OUT OF A MARGINAL AND DAY TWO WILL EDGE A SLIGHT RISK INTO OUR
AREA PRIOR TO EXPIRATION ON 27/12Z. THE MODELS REMAIN VERY
CONSISTENT NOW ON THE BOWLING BALL LOW MOVING RIGHT OVER SE OK AT
12 ON MONDAY WITH CLOSE HEIGHTS WITHIN A HANDFUL OF DM WITH A
TIGHT CLOSED LOW. 2 TO 4 FOR MOST WITH SOME 6 TO 10 INCH QPF
LIKELY AS THIS FEATURE BOTTOMS OUT IN THE PATTERN RIGHT OVER HEAD.
THE WPC 5 DAY OUTLOOK HAS A 10.79 BULLSEYE IN E OK. THE RAIN WILL
CUT OFF QUICKLY IN THE WAKE OF THE PASSAGE AND DRIER AIR WORKS IN
FROM THE NORTHWEST. THE STRONG COLD FRONT WILL THEN BRING BACK
WINTER FOR A GOOD WHILE AS A 1027MB SURFACE HIGH PRESSURE BUILDS
IN OVER THE AREA. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  68  80  67 /  70  40  30  50
MLU  79  67  79  69 /  70  50  20  40
DEQ  64  56  75  59 /  30  70  80  90
TXK  67  61  76  63 /  40  60  60  70
ELD  70  63  77  68 /  80  70  30  50
TYR  71  66  78  60 /  30  40  60  80
GGG  73  67  80  62 /  40  40  50  70
LFK  79  68  80  67 /  40  30  30  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR ARZ050-051-059-060-070-071.

LA...NONE.
OK...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR OKZ077.

TX...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH LATE SUNDAY
     NIGHT FOR TXZ096-097-108>112-124>126-136>138-149-150.

&&

24
Hazardous weather outlook, Dec 25, 6:35 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
635 AM CST FRI DEC 25 2015

ARZ050-051-059-060-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-261245-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-LAFAYETTE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
635 AM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING
AS A WEAK COLD FRONT EDGES BACK OVER THE I-30 CORRIDOR. SOME MINOR
FLOODING MAY RESULT FROM A HEAVY DOWN POUR OR TWO...BUT MOVEMENT
IS SUCH THAT WIDE SPREAD FLOODING WILL NOT BE AN ISSUE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A FLASH FLOOD WATCH GOES INTO EFFECT SATURDAY AFTERNOON AND
CONTINUES INTO EARLY MONDAY. SCATTERED TO NUMEROUS SHOWERS WITH
EMBEDDED THUNDERSTORMS WILL DEVELOP ON SATURDAY AS THE WARM SECTOR
BUILDS BACK TO THE NORTHWARTD. A STRONG COLD FRONT WILL APPROACH
BY SUNDAY...ALONG WITH A DEEP UPPER LOW. THIS MAY BRING PERIODS OF
HEAVY RAINFALL UNTIL THE COLD FRONT MOVES BY EARLY ON MONDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH HAIL AND GUSTY WINDS ALONG WITH
HEAVY RAINFALL AT TIMES WITH SOME FLASH FLOODING POSSIBLE. THIS
WILL BRING A RENEWED THREAT FOR FLOODING ALONG OUR AREA RIVERS AND
LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL THE
WEEKEND.

ARZ061-072-073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
261245-
NEVADA-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-
WINN-GRANT-CALDWELL-LA SALLE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-
635 AM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA AND FOR DEEP
EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A WEAK COLD
FRONT EDGES BACK INTO NORTHWEST LOUISIANA AND PARTS OF DEEP EAST
TEXAS. SOME MINOR FLOODING MAY RESULT FROM A HEAVY DOWN POUR OR
TWO...BUT MOVEMENT IS SUCH THAT WIDE SPREAD FLOODING WILL NOT BE
AN ISSUE TODAY. HOWEVER...SOME HAIL AND AN ISOLATED TORNADO MAY BE
POSSIBLE TODAY FROM ANY STRONG THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

WE CAN EXPECT A LULL IN RAINFALL AREAS...AS THIS STATIONARY FRONT
LIFTS FARTHER NORTH ON SATURDAY. THEN...A MUCH STRONGER COLD
FRONT ON APPROACH ON SUNDAY...ALONG WITH A DEEP UPPER LOW...WHICH
WILL BRING BACK NUMEROUS THUNDERSTORMS TO THE AREA LATE
SATURDAY...SUNDAY AND EARLY MONDAY. SOME OF THESE STORMS MAY BE
SEVERE AND SOME OF THIS RAINFALL WILL BE HEAVY AT TIMES...WITH
SOME FLASH FLOODING POSSIBLE...AND RENEWED THREAT FOR FLOODING
ALONG OUR AREA RIVERS AND LAKES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NEEDED UNTIL LATE THIS
WEEKEND.

24

In the hours before

Special weather statement, Dec 25, 1:50 AM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 AM CST FRI DEC 25 2015

LAZ001-002-010>012-250845-
RED RIVER LA-DE SOTO LA-BOSSIER LA-BIENVILLE LA-CADDO LA-
150 AM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CADDO...SOUTHWESTERN
BIENVILLE...SOUTHEASTERN BOSSIER...CENTRAL DE SOTO AND NORTHWESTERN
RED RIVER PARISHES UNTIL 245 AM CST...

AT 149 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MANSFIELD...MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...RINGGOLD...SOUTH MANSFIELD...HALL SUMMIT...CASTOR...GRAND
CANE...STANLEY...MC DADE...CASPIANA...NINOCK...LOGGY BAYOU...CRICHTON...
CARMEL...LAKE BISTINEAU SOUTH AND GRAND BAYOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3185 9377 3199 9393 3241 9346 3234 9325
      3225 9313
TIME...MOT...LOC 0749Z 226DEG 30KT 3204 9372

06
Special weather statement, Dec 25, 2:06 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
206 AM CST FRI DEC 25 2015

ARZ072-073-250900-
UNION AR-COLUMBIA AR-
206 AM CST FRI DEC 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA AND
NORTHWESTERN UNION COUNTIES UNTIL 300 AM CST...

AT 201 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VILLAGE...OR 11 MILES SOUTHEAST OF MAGNOLIA...MOVING NORTHEAST
AT 45 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL DORADO...SMACKOVER...NORPHLET...CALION...EMERSON...ATLANTA...VILLAGE...
LISBON...MOUNT HOLLY...CALHOUN...MARYSVILLE...MEDLOCK...NOXOBE...EBENEZER...
CAIRO...KENOVA...SPOTVILLE AND NEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
PRODUCE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS AND ON
SOME ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH AREAS OF HIGH WATER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3304 9311 3306 9322 3320 9323 3338 9299
      3337 9279 3339 9276 3336 9268 3336 9260
      3337 9259 3337 9255 3332 9252 3333 9250
      3332 9249 3333 9248 3332 9246 3329 9247
      3327 9243 3328 9239 3324 9233
TIME...MOT...LOC 0801Z 236DEG 46KT 3318 9308

06

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 12:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Union

When
December 25, 6:44 AM CST to 7:30 AM CST
Where
Union County, 1.24 mi ENE of Newell to 2.51 mi SE of Newell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.178, -92.731

Flooding was reported over several road surfaces in the Parkers Chapel community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606606.